hi mary, I am going threw nearly the exact same thing right at the moment , and it is a bit scarey. Did you come up with an answer?
I am going through a similar thing. I went on Armour Thyroid in September 2007. I immediately started getting headaches. I called the endicronologist and he told me to cut the dose in half. That took care of the headaches, but I then broke out in a rash on my arms and had severe joint pain in my ankles, knees, and hips. I just received a call from my Dermatologist that the biopsy he took on one of the spots on my arm shows an allergic reaction to something. I believe this all started with the Armour Thyroid. I am so beside myself with the pain in my joints and the rash that I could scream.
I also was put in Spring of '07 on Armour and took it fine with no side effects for several month. As you probably know, the dose gets increased every so often until your Thyroid levels go back up. Once my dose was increased in the summer to 120 mg I broke out in this itchy rash, horrible. Anyway, at the same time I also had a kidney stone and received a muscle relaxer. Automatically, we (the doc and I) thought that I had an allergic reaction to the relaxer. After a shot of cordisone my troubles faded away. ... for about a month and one half. Then, because my regular doctor was on vacation, a PA saw me and treated me for mites. Yet, it still didn't go away. It got really bad, I felt like I wanted to rip my skin off. In december I was refered to a dermotologist in december and right away put on prednisone. I've been on that for about 3 month and can finally say I am healing again - and it looks like its going to stay gone. I am no longer taking Armour, was put on Levonyx instead. My levels are still low, but they say that the prednisone messes with the Thyroid levels. They also say, if you have diabetes in the family, it (prednisone) could bring out diabetes in you - so I checked my blood sugar occasionally.
I was on Armour for several years and suddenly developed a rash around the eyes, hair line , mouth and ears. The Dr, changed me to synthyoid. I have been on it for 4 days and it seems to be working fine.
I too have pain in my joints, specifically my right thumb and knee, and left hip. Pain responds well to naproxen ....but I don't believe in treating the pain, I need to find the cause. I believe the condition originated with my switch to Armour and has become worse with each increase in my dose of Armour Thyroid over the past year. I have asked my Dr. to consider prescribing a product called Nature Throid. It has the exact same active ingredient but hypo allergenic binding (inactive) ingredients. She is looking into it. I hope she will let me try it. you can read about the product at RCL labs website, www.rclabs.com I am really sick of the thyroid police (doctors)! I know what I need and wish to be in control of my own body. This is not a free country! We all have to answer to doctors and insurance companies when all we are seeking is optimal health.
Every since I've been taking this Armour, I've have cramps in both feet and it's getting worse by the day. I am so sick of it. I am seriously considering stopping, because I'm getting cramps with and without and it started like this when I began the Armour. I get so scared and can barely eat, because of this medicine. It interferes with the food that I'm eating.
I just started Armour last week & by Day 3, my abdomen was swelling. My throat was also swelling - although that took place before I ever took Armour; it led to the hypothyroidism diagnosis.
When I woke up on Day 4 - about 18 hours after my last dose (which I'd taken at lunch the day before, as prescribed) my abdomen was back towards normal. I took another dose & the throat & stomach swelling started to increase again. My doctor told me to stop the Armour as I appear to be allergic to it. She said that I will likely have to go to a synthetic. I'm to call her later this week & report in; I'll ask her about Naturethroid or a compounding dose without fillers or preservatives.
oh my gosh, I have the same thing going on with my stomach and throat swelling, I never thought I could be allergic to armour, I keep getting on an off because of the swelling, I feel better for a while when Im off of the meds but then my levels get so low have to get back on them, are you dizzy also? and do you have heart palps ?
Oh My Gosh - I could not believe everyoone is having the same symptoms as me. I am dizzy, too. Every thing hurts. I have taken all kinds of thyroid (synthetic and otherwise) but I keep getting these symptoms and the stomach swelling also. My eye is swollen. The doctors told me it was old age. I don't believe it. I got off all the medication for a month last year and I was way better. But I had been so stiff and dizzy for so long I actually had to force myself to move, because I was afraid that I would be in pain.. I was not in pain I just learned the response from all those years of stiffness and pain and dizzieness and rashes. I went back on the medicines this time Armour thyroid, was good for a little bit now I am sick again. Oh My Gosh- I can't believe there are other people like me going through the same thing. I went back on the Thyroid because the doctors said I would die without it. My Gosh- I figure I am living very well with it. Nora
In December of 2007, I began to bleed extremely heavy with during my cycle. A few months later, my breast were swollen in addition to the extremely heavy bleeding. This was the beginning of my doctor’s visits. I had a bile movement and it looked like someone had pored blood in the toilet. Then my body began to swell. I remember trying to suck in my belly and it wouldn’t move. I thought I was just gaining weight. In March, when my sister and I would go on our 4 mile walk, the next morning, I could barely stand on my feet because they hurt so bad. By June, I began to have hives on my skin from my head to the top of my thigh. I visited the doctor and we chalked it up to stress because I had been on Armour Thyroid for approximately 8 years. At this point, my blood pressure was up and I was put on high blood pressure medicine. I would wake up some mornings and run into the wall unable to gain my composure. My ears were burning down the ear canal and nothing would stop it. My nose was so clogged that I had to ask for a stronger decongestant but it still did not work. It was almost like the pores in my nose were sealed off. I had to go back to the doctor because my right side of my throat stopped working. Another trip to the doctor was because my jaw felt like it was hanging on a string. It felt like my head was ripping on both sides about an inch above each of my ears. Now, when I get stressed, I feel pressure in these spots above my ears. The dermatologist took a biopsy which said that it was an allergic reaction to a medication. I became suspicious of the Armour Thyroid when they did not have my dosage available at the pharmacy. I called Forest Laboratories to ask if there was a problem with the medicine. The agent said that it was not and that it was ok to continue taking it. He said that they were doing a quality adjustment. I continued to take it and continued to break out in hives that began to look like burns. I asked the doctor to change me to the 60/60 dosage rather than the 120. I stopped breaking out in hives, although I still had a sickly feeling. At this point the damage was done. I had to go back to the doctor because I was having trouble breathing. While my doctor is great, I saw his partner this time and he suggested that I stop taking Armour Thyroid because he had another case that the person was breaking out while taking Armour Thyroid. He said that when that person discontinued the Armour Thyroid, that the symptoms went away. The sickly feeling went away when I discontinued Armour Thyroid all together. Unfortunately, the pain that was in my feet eventually went to many more joints in my body. The toes in my right foot shifted. I was eventually diagnosed with Rheumatoid Arthritis(RA). The doctor advised me that people have a predisposition to RA but something traumatic has to happen to your body to induce the onset of RA. He also said that my RA was not typical. He said that it should be in the same joint(s), not one here or there. It is also active RA which means that I have to live a sedentary lifestyle or risk being in pain and needing a dose of steroids. I too had the problem of my thumbs not bending and had to have a cortisone shot to bend it. I also have a mammogram, before this situation, one from during this situation and another that I took recently. The one that I took last year had spots all over my breast from the swelling. This year, most of the spots were gone. I also have spots all over my torso from the hives from last year.
Something changed in this medicine.
I JUST started, on Tuesday, this “generic” drug…30 mg. Day #2 was tired, BP began to rise, as did my heart rate. Thursday night, I was just sitting in front of the TV, when all of a sudden I got a very tight feeling in my chest and throat and severe chest pain. Took my BP and it was WAY up! I went straight to the hospital, thinking it was a heart attack. I was admitted.
The next day I went thru rounds of heart tests, which revealed no heart attack. Then the rash appeared on my R hand.
My cardiologist immediately stopped the drug. 2 days after coming home, I still have this rash, but my symptoms of heart attack are gone. When I looked up side effects, all of these symptoms are there. I won’t take it again.